Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The approximation power of moving least-squares


Author: David Levin
Journal: Math. Comp. 67 (1998), 1517-1531
MSC (1991): Primary 41A45; Secondary 41A25
MathSciNet review: 1474653
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A general method for near-best approximations to functionals on $\mathbb{R}^d$, using scattered-data information is discussed. The method is actually the moving least-squares method, presented by the Backus-Gilbert approach. It is shown that the method works very well for interpolation, smoothing and derivatives' approximations. For the interpolation problem this approach gives Mclain's method. The method is near-best in the sense that the local error is bounded in terms of the error of a local best polynomial approximation. The interpolation approximation in $\mathbb{R}^d$ is shown to be a $C^\infty$ function, and an approximation order result is proven for quasi-uniform sets of data points.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A45, 41A25

Retrieve articles in all journals with MSC (1991): 41A45, 41A25


Additional Information

David Levin
Affiliation: School of Mathematical Sciences, Tel-Aviv University, Tel-Aviv 69978, Israel
Email: levin@math.tau.ac.il

DOI: http://dx.doi.org/10.1090/S0025-5718-98-00974-0
PII: S 0025-5718(98)00974-0
Received by editor(s): September 7, 1995
Received by editor(s) in revised form: September 4, 1996, and March 28, 1997
Article copyright: © Copyright 1998 American Mathematical Society